Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS Hastings, NE

August 22, 2021Franklin County, Nebraska

NWS Hastings, NE issued this special weather statement at Aug 22, 2021, 8:13 PM CDT for Franklin County, Nebraska. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2021, 8:13 PM CDT (01:13 UTC)
Expired
Aug 22, 2021, 9:00 PM CDT
In force
47 min
Issued by
NWS Hastings, NE
Hail
0.50 in
Wind
50

County Franklin County, NE

The radar

The Grand Island radar (KUEX), 52 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 9:08 PM CDTTSTM WND GST 555 Nne Inavale, NEDAVIS WEATHERLINK STATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1090 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1090 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
2089 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

266 
WWUS83 KGID 230113
SPSGID

Special Weather Statement
National Weather Service Hastings NE
813 PM CDT Sun Aug 22 2021
 
KSZ006-NEZ084-085-230200-
Smith KS-Franklin NE-Webster NE-
813 PM CDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of northern Smith,
southern Franklin and southwestern Webster Counties through 900 PM
CDT...

At 813 PM CDT, Doppler radar was tracking a strong thunderstorm over
Naponee, or 22 miles northeast of Phillipsburg, moving east at 30
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Bloomington around 825 PM CDT.

Other locations in the path of this storm include Franklin, Riverton
and Inavale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Kansas...and south central Nebraska.

&&

LAT...LON 3997 9907 4000 9907 4000 9908 4011 9909
      4021 9856 3995 9855
TIME...MOT...LOC 0113Z 266DEG 25KT 4004 9913 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

$$

Rossi

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this special weather statement went out at Aug 22, 5:50 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 22, 5:50 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
550 PM CDT Sun Aug 22 2021

...AVIATION UPDATE...

.DISCUSSION...(This evening through Sunday)
Issued at 305 PM CDT Sun Aug 22 2021

As of 2:45 pm satellite shows the remnants of a pesky, narrow, lower
level stratus deck breaking up over the northern portions of the
CWA. Under this cloud deck temperatures are struggling to reach 80
degrees. Clear areas are currently into the mid 80s across south
central NE, and mid 90s in KS. Breezy southerly flow at the sfc
today thanks to a tightening sfc pressure gradient from being wedged
between an approaching sfc low to the northwest and the departed
sfc high to the northeast. The main focus of the forecast is the
severe weather potential this evening and tonight, as well as the
heat the next two days. Then in the extended there are plenty of
off and on chances for more showers and thunderstorms and warmer
than average temps continue.

PoPs and the severe weather threat tonight:

Ahead of an upper level trof a sfc low is set to move across the
Northern Plains later this afternoon. This will push a weak cold
front through the area that will then stall around the state line
later tonight.

This looks to be one of those situations where development of
convection will be rather isolated in nature, but what does develop
has the chance of quickly going severe. The atmosphere is rather
primed for severe weather (though there is a slight cap in place,
but the frontal boundary should help with that). Most of our CAPE is
coming from daytime heating today, with most models showing around
2,000-3,000 J/kg of MLCAPE and 0-6 km bulk shear of 40-50 kts. Low
and midlevel lapse rates look fairly steep, and there is decent low
level curvature to the hodograph. This is certainly supportive of
supercell development with large hail, damaging winds, and
potentially an isolated tornado. Models generally agree that the
main timing is between 7pm and 1am, though we could still see a few
isolated storms outside this time period. With regards to location,
there is disagreement amongst models. The HRRR and the NAMNEST both
keep things a little farther south, around the state line, sweeping
across from west to east. The RAP shows development over the western
CWA that sort of stalls out and dies then redevelops with the LLJ
later tonight over the far eastern CWA. The EC and the GFS keep
storms focused around the I-80 corridor sweeping from west to east.
Even this close in time there is still too much uncertainty as to
how exactly this will play out later.

The remainder of the forecast is characterized by southwest flow
aloft, broad upper level high pressure to our south, and periodic
small waves pushing through that bring off and on chances for
showers and thunderstorms. Tomorrow and Tuesday look to be
uncomfortably hot, with highs well into the 90s and heat indices
from 100-105 degrees. Then tomorrow afternoon a weak midlevel wave
moves through and could help to spur some late afternoon to early
evening showers and storms, a few of which could be strong to
severe. Tuesday afternoon another quick shortwave moves through
along with a sfc cold front which could bring some showers and
storms to the eastern most portions of the CWA Tuesday evening.
Beyond Tuesday temperatures come down only slightly, still
remaining in the upper 80s and low to mid 90s. Several more
perturbations in the flow make their way across the area and bring
more off and on chances for rain to the forecast throughout the
week. On Thursday a broad upper level trof moves over the NW CONUS
and then gradually lifts over Canada on Friday, but a second and
more energized trof forms right on its heels and could be
something to watch in future forecasts.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday)
Issued at 547 PM CDT Sun Aug 22 2021

Main concern is strong to severe storms forming across the outlook
area this evening and overnight. A few of these storms could
affect the terminals. Otherwise, VFR conditions are expected
through the end of the TAF period. Winds will become lighter over
the next several hours and will generally remain out of the south
and southeast.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Shawkey
AVIATION...Shawkey
Hazardous weather outlook, Aug 22, 3:14 PM CDT, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
314 PM CDT Sun Aug 22 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
231200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
314 PM CDT Sun Aug 22 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible this evening and overnight. There
is a slight risk for severe storms. The main threats will be hail
to the size of golf balls and wind gusts to around 60 mph. An
isolated tornado is also possible.

Heat index values this afternoon will be around 100 degrees for
portions of north central Kansas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will again be possible across portions of the
outlook area at various points Monday afternoon through Saturday
night. A few of these storms could be strong to severe Monday and
Tuesday.

Monday and Tuesday will feature heat index values around 100 to
105 degrees, mainly within southern and eastern portions of the
outlook area.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed after 5 PM. Reports of any hail, wind
damage, and funnel clouds are always appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Aug 22, 7:18 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Hastings NE
718 PM CDT Sun Aug 22 2021

NEZ046-061-230100-
Buffalo NE-Sherman NE-
718 PM CDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of northwestern Buffalo
and southern Sherman Counties through 800 PM CDT...

At 717 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pleasanton, or 17 miles north of Kearney, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Pleasanton around 730 PM CDT.

Other locations in the path of this storm include Hazard, Poole,
Ravenna and Rockville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and central Nebraska.

&&

LAT...LON 4121 9875 4108 9875 4079 9927 4092 9939
      4105 9925 4105 9921 4108 9921 4125 9902
      4125 9880
TIME...MOT...LOC 0017Z 227DEG 24KT 4094 9917

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Rossi
Local storm report, Aug 22, 7:31 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
731 PM CDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HEAVY RAIN       6 ESE OXFORD            40.23N 99.52W
08/22/2021  M2.27 INCH       HARLAN             NE   MESONET

&&

ADP
Local storm report, Aug 22, 7:48 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
748 PM CDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HEAVY RAIN       ALMA                    40.10N 99.36W
08/22/2021  M2.28 INCH       HARLAN             NE   MESONET

            STREET FLOODING REPORTED IN TOWN.

&&

ADP
Local storm report, Aug 22, 8:11 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
811 PM CDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     TSTM WND GST     BEAVER CITY             40.14N 99.83W
08/22/2021  E50 MPH          FURNAS             NE   LAW ENFORCEMENT

            ESTIMATED 50 MPH WINDS. ALSO PEA SIZE HAIL.

&&

PFANNKUCH
Special weather statement, Aug 22, 8:11 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Hastings NE
811 PM CDT Sun Aug 22 2021

NEZ073-082>084-230200-
Franklin NE-Phelps NE-Harlan NE-Furnas NE-
811 PM CDT Sun Aug 22 2021

...Strong thunderstorms will impact portions of west central
Franklin, southern Phelps, eastern Furnas and Harlan Counties through
900 PM CDT...

At 811 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Beaver City to 7 miles southwest of Ragan.
Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Huntley around 820 PM CDT.
  Ragan around 825 PM CDT.
  Oxford and Stamford around 830 PM CDT.

Other locations in the path of these storms include Atlanta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Nebraska.

&&

LAT...LON 4021 10005 4035 9966 4035 9964 4036 9964
      4048 9924 4017 9912 4000 9976 4000 9996
TIME...MOT...LOC 0111Z 244DEG 33KT 4016 9983 4026 9942

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Rossi
Special weather statement, Aug 22, 8:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Hastings NE
813 PM CDT Sun Aug 22 2021

KSZ006-NEZ084-085-230200-
Smith KS-Franklin NE-Webster NE-
813 PM CDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of northern Smith,
southern Franklin and southwestern Webster Counties through 900 PM
CDT...

At 813 PM CDT, Doppler radar was tracking a strong thunderstorm over
Naponee, or 22 miles northeast of Phillipsburg, moving east at 30
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bloomington around 825 PM CDT.

Other locations in the path of this storm include Franklin, Riverton
and Inavale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Kansas...and south central Nebraska.

&&

LAT...LON 3997 9907 4000 9907 4000 9908 4011 9909
      4021 9856 3995 9855
TIME...MOT...LOC 0113Z 266DEG 25KT 4004 9913

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Rossi

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:18 PM CDTSpecial Weather StatementGIDSherman42 min
Aug 22, 7:26 PM CDTAreal Flood AdvisoryGIDFranklin, Furnas, Harlan9 hr
Aug 22, 7:39 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Sherman26 min
Aug 22, 7:43 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan31 min
Aug 22, 8:11 PM CDTSpecial Weather StatementGIDFurnas, Harlan49 min
Aug 22, 8:18 PM CDTSpecial Weather StatementGIDHoward, Merrick, Sherman42 min
Aug 22, 8:21 PM CDTSevere Thunderstorm WarningGIDBuffalo, Greeley, Hall, Howard, Merrick, Nance and 1 more39 min
Aug 22, 8:31 PM CDTSevere Thunderstorm WarningGIDFranklin, Nuckolls, Webster44 min
Aug 22, 8:52 PM CDTSpecial Weather StatementGIDFurnas, Harlan53 min
Aug 22, 8:57 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan, Kearney, Phelps48 min
Aug 22, 9:05 PM CDTAreal Flood AdvisoryGIDFurnas, Harlan7 hr
Aug 22, 9:15 PM CDTSpecial Weather StatementGIDNuckolls, Webster45 min
Aug 22, 9:28 PM CDTFlash Flood WarningGIDFurnas, Harlan7 hr
Aug 22, 9:33 PM CDTSpecial Weather StatementGIDFranklin42 min
Aug 22, 9:47 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDFranklin, Webster43 min
Aug 22, 10:26 PM CDTSevere Thunderstorm WarningGIDWebster49 min
Aug 22, 11:00 PM CDTAreal Flood AdvisoryGIDFranklin, Harlan, Webster8 hr
Aug 22, 11:27 PM CDTSpecial Weather StatementGIDKearney48 min
Aug 22, 11:40 PM CDTSpecial Weather StatementGIDThayer50 min
Aug 23, 12:14 AM CDTSpecial Weather StatementGIDWebster46 min
Aug 23, 12:38 AM CDTSpecial Weather StatementGIDGosper, Phelps52 min
Aug 23, 1:22 AM CDTSpecial Weather StatementGIDKearney23 min
Aug 23, 2:14 AM CDTSpecial Weather StatementGIDWebster31 min
Aug 23, 2:45 AM CDTSpecial Weather StatementGIDNuckolls30 min
Aug 23, 4:19 AM CDTAreal Flood WarningGIDFurnas, Harlan6 hr
Aug 23, 5:06 AM CDTSpecial Weather StatementGIDNuckolls39 min
Aug 23, 5:58 AM CDTSpecial Weather StatementGIDNuckolls47 min
Aug 23, 6:21 AM CDTAreal Flood AdvisoryGIDNuckolls, Webster5 hr
Aug 23, 9:54 AM CDTSpecial Weather StatementGIDFranklin36 min
Aug 23, 10:42 AM CDTSpecial Weather StatementGIDWebster33 min
Aug 23, 3:59 PM CDTHeat AdvisoryGIDAdams, Buffalo, Clay, Fillmore, Franklin, Hall and 12 more28 hr
Aug 22, 11:10 PM CDTSpecial Weather StatementGIDJewell50 min
Aug 23, 12:03 AM CDTSpecial Weather StatementGIDJewell42 min
Aug 23, 1:07 AM CDTSpecial Weather StatementGIDJewell23 min
Aug 23, 3:57 AM CDTAreal Flood AdvisoryGIDJewell, Smith3 hr

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.